Advertisement

Drug-Induced Vasculitis

  • Shelly Rivas
  • Amit G. Pandya
  • Arturo R. Dominguez

Abstract

Drug-induced vasculitis is defined as inflammation of blood vessels due to an adverse effect of a drug. Histologically, vasculitis is defined as an inflammatory cell-mediated infiltration and destruction of blood vessels. Vasculitis can be either primary, as seen in granulomatous polyangiits, or secondary, when associated with drugs, infection, malignancy, or connective tissue disease.

While the exact pathogenesis of drug-induced vasculitis remains unclear, it is strongly believed to be an immune-complex mediated process. Many drugs are associated with vasculitis and nearly every class of drug has been implicated. The most common drugs associated with vasculitis are propylthioruacil, hydralazine, minocycline, allopurinol, D-penicillamine, sulfasalazine, penicillins, cephalosporins and several immunomodulating agents, discussed below. Diagnosis of drug-induced vasculitis is often challenging, as there are no pathognomonic clinical or histological features to distinguish it from other causes of vasculitis. It is also very difficult to prove that an exposure to a drug led to cutaneous vasculitis. Severity of drug-induced vasculitis can range from mild, and self-limiting to severely progressive and even fatal. A high index of suspicion should be maintained for vasculitic lesions that arise in the setting of recent introduction of a new drug. Suspicious agents should be promptly withdrawn, as resolution often occurs soon after discontinuation of the offending drug.

Keywords

Vasculitis Drug-induced vasculitis cutaneous drug reaction Leukocytoclastic vasculitis Anti-neutrophil cytoplasmic autoantibodies (ANCA) 

Suggested Reading

  1. Bonaci-Nikolic B, Nikolic MM, Andrejevic S, Zoric S, Bukilica M. Antineutrophil cytoplasmic antibody (ANCA)-associated autoimmune diseases induced by antithyroid drugs: comparison with idiopathic ANCA vasculitides. Arthritis Res Ther. 2005;7:R1072–81.PubMedCentralCrossRefPubMedGoogle Scholar
  2. Calabrese LH, Duna GF. Drug-induced vasculitis. Curr Opin Rheumatol. 1996;8:34–40.CrossRefPubMedGoogle Scholar
  3. Carlson JA, Cavaliere LF, Grant-Kels JM. Cutaneous vasculitis: diagnosis and management. Clin Dermatol. 2006;24:414–29.CrossRefPubMedGoogle Scholar
  4. Carlson JA, Ng BT, Chen KR. Cutaneous vasculitis update: diagnostic criteria, classification, epidemiology, etiology, pathogenesis, evaluation and prognosis. Am J Dermatopathol. 2005;27:504–28.CrossRefPubMedGoogle Scholar
  5. Chastain MA, Russo GG, Boh EE, Chastain JB, Falabella A, Millikan LE. Propylthiouracil hypersensitivity: report of two patients with vasculitis and review of the literature. J Am Acad Dermatol. 1999;41:757–64.CrossRefPubMedGoogle Scholar
  6. Chen KR, Carlson JA. Clinical approach to cutaneous vasculitis. Am J Clin Dermatol. 2008;9:71–92.CrossRefPubMedGoogle Scholar
  7. Cid MC, Segarra M, Garcia-Martinez A, Hernandez-Rodriguez J. Endothelial cells, antineutrophil cytoplasmic antibodies, and cytokines in the pathogenesis of systemic vasculitis. Curr Rheumatol Rep. 2004;6:184–94.CrossRefPubMedGoogle Scholar
  8. Cuellar ML. Drug-induced vasculitis. Curr Rheumatol Rep. 2002;4:55–9.CrossRefPubMedGoogle Scholar
  9. Gaertner EM, Switlyk SA. Dermatologic complications from levamisole-contaminated cocaine: a case report and review of the literature. Cutis. 2014;93:102–6.PubMedGoogle Scholar
  10. Hennings C, Miller J. Illicit drugs: what dermatologists need to know. J Amer Acad Dermatol. 2013;69:135–42.CrossRefGoogle Scholar
  11. Lenert P, Icardi M, Dahmoush L. ANA (+) ANCA (+) systemic vasculitis associated with the use of minocycline: case-based review. Clin Rheumatol. 2013;32:1099–106.CrossRefPubMedGoogle Scholar
  12. Merkel PA. Drugs associated with vasculitis. Curr Opin Rheumatol. 1998;10:45–50.CrossRefPubMedGoogle Scholar
  13. Merkel PA. Drug-induced vasculitis. Rheum Dis Clin North Am. 2001;27:849–62.CrossRefPubMedGoogle Scholar
  14. Mohan N, Edwards ET, Cupps TR, Slifman N, Lee JH, Siegel JN, et al. Leukocytoclastic vasculitis associated with tumor necrosis factor-alpha blocking agents. J Rheumatol. 2004;31:1955–8.PubMedGoogle Scholar
  15. Pearson T, Bremmer M, Cohen J, Driscoll M. Vasculopathy related to cocaine adulterated with levimasole: a review of the literature. Dermatol Online J. 2012;18:1.PubMedGoogle Scholar
  16. Pendergraft III WF, Niles JL. Trojan horses: drug culprits associated with antineutrophil cytoplasmic autoantibody (ANCA) vasculitis. Curr Opin Rheumatol. 2014;26:42–9.CrossRefPubMedGoogle Scholar
  17. Sokumbi O, Welter DA, Makol A, Warrington KJ. Vasculitis associated with tumor necrosis factor-alpha inhibitors. Mayo Clin Proc. 2012;87:739–45.PubMedCentralCrossRefPubMedGoogle Scholar
  18. Wiik A. Drug-induced vasculitis. Curr Opin Rheumatol. 2008;20:35–9.CrossRefPubMedGoogle Scholar

Copyright information

© Springer-Verlag London 2015

Authors and Affiliations

  • Shelly Rivas
    • 1
  • Amit G. Pandya
    • 2
  • Arturo R. Dominguez
    • 2
  1. 1.Internal MedicineYale–New Haven HospitalNew HavenUSA
  2. 2.Department of DermatologyUniversity of Texas Southwestern Medical CenterDallasUSA

Personalised recommendations